Illinois, 2019

Flood in Illinois, March 6, 2019

March 6, 2019 · NWS LOT · 1 event in 1 county or zone

An ice jam developed along the Rock River near Dixon which caused flooding along portions of the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An ice jam developed along the Rock River near Dixon which caused flooding along portions of the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 6, 10:42 AM CST, 18 minutes earlier.

Area forecast discussion, Mar 6, 10:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1042 AM CST Wed Mar 6 2019

.SHORT TERM...
230 AM CST

Through Thursday Night...

The forecast message through Thursday has remained very similar,
with temperatures moderating some today but still a mid-winter
feel instead of early Meteorological Spring. Light snow is likely
for the southwest half or so of the forecast area for a period
during the Thursday p.m. hours, and while there is larger than
normal spread for this near, this has the look of a minor event.
For some northern locations, such as Chicago, that may even be a
non-event.

Another chilly March morning greets us with wind chills between 0
and -10 across the forecast area. The massive long wave upper
trough over eastern North America responsible for this is
gradually shifting eastward as a 145 kt upper jet rotates through
its base today. Modification in the lower troposphere today will
bring 925 mb temperatures up to -10C by afternoon, and looking at
upstream yesterday, should support mid to upper 20s surface highs.
A sheared short wave disturbance across North Dakota to central
Minnesota early this morning will rotate near the Wisconsin/
Illinois border later today and should support a decent blossom
of stratocumulus by early afternoon. Flurries may be seen with
this into early evening. An associated surface trough to the
north with this  will induce a period of pressure falls and
result in another breezy day, with westerly gusts of 23-28 mph.

With at least a period of clearing later tonight, single digit
lows are likely again in the north, and some of the typical cooler
spots may outperform and drop to lower single digits. In the
south and toward the metro, teens are likely to be seen.

A Pacific-origin upper wave, presently quite stout moving across
Idaho, will move out over the Midwest by Thursday. The baroclinic
zone from roughly 850-600 mb will be over the region in wake of
the departing trough, and this system looks to enhance that and be
a focus for persistent warm advection lift and some snow. The
wave itself though looks to dampen as it approaches, namely due to
a marginal upper jet setup. Both this rate of dampening of deeper
lift as the system moves into the forecast area and how far
northeast the frontogenetic circulation progresses remain key
discrepancies in guidance, especially between NCEP solutions and
the EC, with the latter being weaker. Feel that a middle ground
solution may be best, as the EC seems too weak with no QPF given
its isentropic ascent and saturation, while the GFS especially
seems too progressive with its warm and moist advection.

Using a middle ground solution, the mid-level forcing induced
snow will likely have spread into the far southwestern/southern
CWA during the afternoon. Depending on the persistence of this
with precipitable waters around 0.40" and a fairly deep dendritic
growth zone of over 100 mb, could see some spots around 3 inches
by evening southwest of a Streator to Watseka line. But again
leaning more conservatively and am very close to prior forecast
with snowfall amounts, with primarily 1-2 inches in that area.
Further to the north, suspect there will be at least patchy light
precipitation Thursday night. The saturation in the ice layer gets
a bit marginal on some guidance overnight Thursday night, but
feel if it is precipitating is will likely be saturated enough
for light snow. The forecast soundings do not look ideal for
freezing drizzle at this distance. For the Chicago and Rockford
areas, the timing of any of this light precipitation being mid-
evening into overnight, and possibly little to no accumulation,
looks like impacts will be minor to nil at this point. If a more
progressive outlier GFS solution were to pan out, then there would
likely be light snow during the Thursday evening commute though.

For temperatures on Thursday, clouds by afternoon may stunt
warming a bit, but some locations should hit 30 -- a nice
benchmark to finally get back to. There will likely be very
little fall in temperatures Thursday night.

MTF

&&

.LONG TERM...
335 AM CST

Friday through Tuesday...

The main concerns for the long term forecast period will be the
chance for some light lingering snow or freezing drizzle Friday
morning and rain, strong winds and a chance for thunderstorms over
the weekend.

The long term forecast period will see temperatures transitioning
closer to seasonal normal levels as upper ridging builds from west
to east across the region.  The lingering pcpn from the short wave
tracking across the region Thursday night may transition over to
freezing drizzle, at least for portions of the CWA as drier air
aloft spreads across the region with saturation not deep enough to
reach into the dendritic growth zone while sfc temperatures remain
at or below freezing.  The bigger forecast uncertainty will be
whether there will still be any pcpn occurring early Friday.  So,
while confidence in pcpn trends for Friday morning is relatively
low, will carry some slight chance freezing drizzle for the swrn
portions of the CWA.  The remainder of Friday will be quiet as a
surface ridge passes across the region.  Temperatures Friday should
end a bit higher than recent days, but still a little below normal.
up higher than recent days with highs in the middle to upper 30s,
which is still around 5 degrees below normal.

For the next system to impact the region over the weekend, the
models are converging toward better agreement on the general
pattern, with a deepening surface low tracking to the northwest of
the area, through Iowa and Wisconsin.  This will put nrn IL/IN
firmly in the warm sector of the system.  While there are some minor
timing and intensity differences with the system, the main
difference among the models is the associated QPF pattern.  The GFS
is finally coming into better agreement on timing and track of the
system.  However, the differences should not negate the scenario for
a large area of rain spreading into the region beginning Saturday
morning.  Strong large scale forcing with a strong low level jet
advecting copious amounts of moisture into the region, with the GFS
indicating pwats of 0.75 to 1.0" Saturday afternoon...which is 2
Standard Deviations above normal for early March...a period of
moderate to, locally, heavy rainfall will be possible along with the
chance for scattered/embedded thunderstorms.

Widespread moderate rainfall could lead to flooding issues,
particularly near rivers and streams.  The recent period of
unseasonable cold has allowed many area rivers to freeze over again
as well as frozen ground.  The frozen ground will not allow much
infiltration and rainfall will largely run-off into rivers and low-
lying areas.  The run-off into ice-covered rivers could have a two-
fold impact.  Either the water will pool on top of ice, leading to
flooding adjacent to rivers, or the water will get under the ice,
which could see some partial melting as temperatures rise into the
middle 40s to lower 50s.  This could lead to increasing hydraulic
pressure under the ice, causing break-up and possible ice-jam
flooding.

Following the passage of the surface low and associated cold front,
expect strong west-northwest winds to develop in strong cold
advection and strong pressure rises as the sfc low continues to
deepen as it lifts northeastward and arctic high pressure builds
into the plains. This could bring a period of 35+ kt gusts and there
is the possibility that a High Wind Advisory or even a High Wind
Warning may be needed for late Saturday night into Sunday.

As the arctic high spreads east across the Middle/Upper Mississippi
Valley and into the Midwest, early next week, a period of quiet
conditions will set up, but also bring a return of below normal
temperatures.

&&

.AVIATION...
For the 18Z TAFs...

A band of mid level clouds around 7Kft will shift through the
terminals this afternoon. Cannot rule out a few flurries but feel
that will be the exception rather than the rule. Once this batch
of clouds shifts through, some lower clouds currently across west
central Wisconsin may sneak into NE Illinois/NW Indiana late this
evening that may also have a few flurries. Gusty west winds may
approach 25 kt at times mid afternoon through sunset.

A surface trough will shift over the lake overnight, and winds
will veer through north to easterly on Thursday. High pressure
over the lake will keep any snow focused well southwest of the
terminals through Thursday afternoon.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 6 PM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 6, 3:56 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
356 AM CST Wed Mar 6 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
071000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
356 AM CST Wed Mar 6 2019 /456 AM EST Wed Mar 6 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Excessive cold Risk.

DISCUSSION...

Unseasonably cold air will remain in place, with minimum wind
chills of about 5 to 15 below zero this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Snow Risk.
Friday...
  Limited Ice Accumulation Risk.
Saturday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Sunday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

The unseasonably cold conditions for March will continue through
Thursday. There is a chance of accumulating snow for portions of
the area Thursday afternoon through Thursday evening.  Highest
accumulations of one to three inches are possible for locations
south of a Peru to Rensselaer line. Additional light snow or
freezing drizzle is possible  late Thursday night into early Friday.

A stronger storm system will bring a chance of thunderstorms Saturday
afternoon and evening and windy conditions Saturday and Sunday.

Moderate to, locally, heavy rainfall Saturday afternoon and into
Saturday evening could lead to localized flooding as well as
ice jam flooding on area rivers.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-071000-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
356 AM CST Wed Mar 6 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Freezing Spray Risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Saturday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Sunday...
  Gale force winds and or very hazardous waves are likely.
Monday and Tuesday...
  Hazardous conditions for small craft are likely.

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lee

When
March 6, 11:00 AM CST to 8:00 PM CST
Where
Lee County, 0.18 mi SW of Swissville to 0.38 mi WSW of Swissville
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
41.848, -89.482

An ice jam occurred one mile downstream of the Dixon Dam and extended upstream to the dam. Page Drive was closed due to flooding caused by the ice jam.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812735.